Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 56, NWS Charleston, WV

August 22, 2020Lewis County, Upshur County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 22, 2020, 6:28 PM EDT for Lewis County, Upshur County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 6:28 PM EDT (22:28 UTC)
Expired
Aug 22, 2020, 8:39 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Lewis County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 140 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WGUS51 KRLX 222228
FFWRLX
WVC041-097-230230-
/O.NEW.KRLX.FF.W.0056.200822T2228Z-200823T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
628 PM EDT Sat Aug 22 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Upshur County in northeastern West Virginia...
  East Central Lewis County in northern West Virginia...

* Until 1030 PM EDT.

* At 628 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Buckhannon, Weston, Stonewall Jackson, Horner, Lorentz, French 
  Creek and Tallmansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children away from storm drains, culverts, creeks and streams. 
Water levels can rise rapidly and sweep children away.

Campers and hikers should avoid streams or creeks.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3889 8039 3900 8052 3906 8046 3903 8028
      3897 8023 3892 8017 3889 8022 3885 8026
      3886 8035

FLASH FLOOD...RADAR INDICATED

$$

ARJ
1 follow-up statement
102 
WGUS71 KRLX 230039
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
839 PM EDT Sat Aug 22 2020

WVC041-097-230049-
/O.CAN.KRLX.FF.W.0056.000000T0000Z-200823T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-Upshur WV-
839 PM EDT Sat Aug 22 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN UPSHUR AND EAST 
CENTRAL LEWIS COUNTIES...

Flood waters have receded and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3889 8039 3900 8052 3906 8046 3903 8028
      3897 8023 3892 8017 3889 8022 3885 8026
      3886 8035

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:30 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 22, 3:30 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
330 PM EDT Sat Aug 22 2020

.SYNOPSIS...
Upper level trough continues to provide chances for showers and
thunderstorms tonight and Sunday. Ridging brings drier weather
for the middle of next week. Cold front at the end the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 244 PM Saturday...

Widely scattered showers and storms have developed this afternoon
ahead of an upper low across KY/TN. Latest regional radar mosaic
shows that the greatest coverage of convection so far has been
across western portions of the forecast area along a sharp PWAT
gradient that has set up across northern KY through southern OH
and into north central WV. Elsewhere, coverage has been less so
far, but with the moist airmass in place and MLCAPE values
around 1000-1500 J/kg, showers and storms will be possible
anywhere through the remainder of the day. Due to the the slow
moving nature of this activity amid the moist environment, any
of these storms could produce torrential rainfall rates and
localized flooding will continue to remain a possibility as
additional activity continues to develop. In fact, after
collaborating with the neighboring WFOs to our east, have
decided to issue a Flash Flood Watch through midnight for
Randolph, Pocahontas, and Webster counties. Despite the greater
coverage of convection so far today being further west,
precipitation coverage should continue to increase through the
remainder of the afternoon and evening in the WV mountains and
FFG values are lower there, possibly increasing the risk of
flooding in these areas. However, will continue the HWO mention
across the entire area as this activity could result in
localized water issues anywhere.

By tonight, the aforementioned upper low will transition into an
upper trough and will continue to weaken as it tracks across our
area. While this feature will be weakening, there may be just
enough upper support and elevated instability to maintain a few
light showers and/or storms overnight. However, the overall
trend is for precipitation coverage to gradually diminish
overnight as the trough pushes east and instability continues to
wane. In addition, areas of low stratus and/or fog will be
possible overnight, especially areas that receive rain from
today's storms and some clearing tonight. Otherwise, expect
heights aloft to rise overnight into Sunday as an upper level
ridge off the Southeast US coast expands northwestward into the
western Atlantic. This will place our area in a moist
southwesterly flow on Sunday along the western periphery of this
feature. It will also be possible for additional scattered
showers and storms across the area as impulses embedded in the
flow aloft ripple through. Once again, locally heavy downpours
will be the greater concern as PWAT values remain in the 1.50 to
1.75 inch range. Otherwise, limited shear should keep the
severe threat on the low side through the end of the period.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Saturday...

An upper level short wave trough moves slowly east of the area
Sunday night through Monday. This leaves the chance for mainly
afternoon and evening showers and thunderstorms across
northeastern portions pf the forecast area Monday, after
afternoon showers and thunderstorms Sunday die down quickly
Sunday evening.

High PW with light flow, modest CAPE and low shear continue to
spell more of a heavy downpour threat than a wind threat.

Upper level ridging builds in the wake of the exiting trough,
bringing drier, but modestly hot and humid, weather, on Tuesday.

Central guidance reflects the return of 90 degrees or better
for highs Tuesday across the lowlands.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM Saturday...

After another modestly hot and humid, but mainly dry day on
Wednesday, upper level ridging breaks down later next week.

An upper level short wave trough flattens out what is a central
U.S. ridge, and then digs down into the Great Lakes and
northeast U.S. during the latter portion of the week,
essentiallyretrograding the long wave pattern.

Moisture increasing out ahead of the short wave trough increases
the chance for mainly afternoon and evening showers and
thunderstorms Thursday through Friday, with the chance for at
least showers persisting through the overnight as well, as we
move into next weekend.

The remnants of one or both tropical systems now in the
Caribbean may bring added moisture into the mix, increasing the
threat for excessive rainfall.

The short wave trough pushes a cold front through the area next
Saturday, with drier air arriving from the northwest later in
the day.

Central guidance reflects 90 degrees or better for highs
Wednesday across the lowlands, followed by a return to normal
highs throughout the area by next Saturday, mainly on clouds,
showers and thunderstorms, which also keep lows above normal.
Dew points remain high for humid days and muggy nights, before
starting to drop off behind the cold front next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 142 PM Saturday...

An upper level disturbance approaching the area has led to the
development of widely scattered showers and storms across the
region this afternoon. While VFR conditions are generally
expected through the remainder of the day, brief periods of
MVFR/IFR restrictions will be possible if any of the storms
impact any terminals directly. Thus, have included VCTS across
all terminals for the remainder of the afternoon and evening and
even TEMPO mentions at most TAF sites as all areas will be
susceptible to brief impacts from convection.

Precipitation coverage is expected to diminish overnight with
the loss of heating, but a few showers may linger through the
overnight hours. However, the greater impact tonight will be
the potential for low stratus and/or fog. This appears most
likely in areas where there is enough clearing tonight and areas
that receive rainfall today. As a result, an extended period of
IFR/LIFR conditions could occur overnight at terminals where
fog develops. By tomorrow morning, low clouds and/or fog will
gradually mix out and VFR conditions will return to the area
into Sunday afternoon. However, scattered storms are expected
again by Sunday afternoon and this may result in additional
flight restrictions by the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms this afternoon and evening could vary. In
addition, timing and duration of fog overnight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Scattered showers and thunderstorms Sunday afternoon and
evening could result in brief IFR restrictions. Areas of IFR fog
could develop Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until midnight EDT tonight for WVZ522>524-
     526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/RG
NEAR TERM...RG
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...RG
Hazardous weather outlook, Aug 22, 3:34 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
334 PM EDT Sat Aug 22 2020

WVZ522>524-526-231945-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
334 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the northern mountains of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Isolated high water impacts may occur this afternoon and tonight
with slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated high water impacts may occur with slow moving thunderstorms
Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>521-525-231945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Northwest Randolph-
334 PM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated high water impacts may occur this afternoon and evening
with slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated high water impacts may occur with slow moving thunderstorms
Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Aug 22, 12:29 PM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
1229 PM EDT Sat Aug 22 2020

OHZ067-076-221700-
Washington-Morgan-
1229 PM EDT Sat Aug 22 2020

...HEAVY THUNDERSTORMS AFFECTING NORTHWESTERN WASHINGTON AND MORGAN
COUNTIES...

At 1228 PM EDT, a heavy thunderstorm was located over Beverly. The
storm is nearly stationary.

It and other heavy thunderstorms in the area were producing
torrential rainfall, which may cause localized flooding. Do not
drive your vehicle through flooded roadways.

Locations impacted include...
McConnelsville, Beverly, Chesterhill, Malta, Lowell, Stockport,
Bristol, Macksburg, Lower Salem, Hackney, Eagleport, Bartlett and
Devola.

This includes Interstate 77 in Ohio between mile markers 5 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3961 8141 3960 8137 3947 8136
      3941 8185 3945 8185 3945 8197 3977 8201
TIME...MOT...LOC 1628Z 094DEG 0KT 3956 8165

12
Special weather statement, Aug 22, 2:36 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
236 PM EDT Sat Aug 22 2020

OHZ066-221900-
Perry-
236 PM EDT Sat Aug 22 2020

...A HEAVY THUNDERSTORM AFFECTING SOUTHERN PERRY COUNTY...

At 234 PM EDT, a heavy thunderstorm was located near New Lexington.
The storm is nearly stationary.

Wind gusts up to 40 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
New Lexington, Shawnee, Junction City, Corning, Hemlock and
Rendville.

LAT...LON 3974 8208 3958 8209 3959 8218 3959 8226
      3960 8237 3960 8238 3976 8236
TIME...MOT...LOC 1834Z 354DEG 1KT 3968 8224

12
Special weather statement, Aug 22, 2:39 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT Sat Aug 22 2020

OHZ075-221915-
Athens-
239 PM EDT Sat Aug 22 2020

...A HEAVY THUNDERSTORM AFFECTING SOUTHWESTERN ATHENS COUNTY...

At 237 PM EDT, a heavy thunderstorm was located near Athens. The
storm is nearly stationary.

Winds in excess in excess of 30 mph are possible with this storm.

It and other heavy thunderstorms in the area were producing
torrential rainfall, which may cause localized flooding. Do not
drive your vehicle through flooded roadways.

Locations impacted include...
Athens and Albany.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3933 8187 3918 8187 3920 8227 3934 8226
TIME...MOT...LOC 1837Z 252DEG 1KT 3926 8207

12
Special weather statement, Aug 22, 5:19 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
519 PM EDT Sat Aug 22 2020

KYZ103-OHZ087-WVZ005-006-222145-
Boyd-Lawrence-Wayne-Cabell-
519 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTH CENTRAL LAWRENCE...
WEST CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES...

At 519 PM EDT, a strong thunderstorm was located over Princess, or
near Cannonsburg, moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Huntington, Ashland, Chesapeake, Cannonsburg, Kenova, Catlettsburg,
Ceredo, Princess, Coalton, Rush, South Point, Burlington, Lockwood,
Summit and Mavity.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 181 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 13.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3843 8277 3847 8261 3837 8225 3825 8276
      3832 8279 3836 8277 3837 8280 3839 8281
TIME...MOT...LOC 2119Z 159DEG 6KT 3836 8275

08
Special weather statement, Aug 22, 5:24 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Sat Aug 22 2020

WVZ008-222200-
Jackson-
524 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON COUNTY...

At 524 PM EDT, a strong thunderstorm was located near Kenna, or 10
miles southeast of Ripley. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kenna, Kentuck, Statts Mills and Gay.

This includes Interstate 77 in West Virginia between mile markers 119
and 130.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3881 8153 3869 8154 3867 8155 3867 8154
      3859 8155 3859 8156 3858 8166 3879 8167
TIME...MOT...LOC 2124Z 035DEG 3KT 3869 8160

08
Special weather statement, Aug 22, 6:08 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
608 PM EDT Sat Aug 22 2020

WVZ039-040-525-222245-
Barbour-Northwest Randolph-Upshur-
608 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...UPSHUR
AND SOUTHERN BARBOUR COUNTIES...

At 608 PM EDT, a strong thunderstorm was located near Buckhannon,
moving north at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buckhannon, Philippi, Audra State Park, Belington, Rock Cave, Junior,
Womelsdorf (Coalton), Volga, Lorentz, Century, Ellamore,
Tallmansville, Overhill, Hodgesville and French Creek.

This includes Route 33 between mile markers 7 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3883 7997 3883 8038 3889 8038 3892 8035
      3894 8034 3894 8035 3896 8032 3900 8033
      3902 8032 3910 8030 3911 8028 3910 8025
      3911 8024 3918 7987
TIME...MOT...LOC 2208Z 180DEG 11KT 3891 8019

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:23 PM EDTFlash Flood WatchRLXPocahontas, Randolph, Webster12 hr
Aug 22, 5:24 PM EDTSpecial Weather StatementRLXJackson36 min
Aug 22, 6:08 PM EDTSpecial Weather StatementRLXBarbour, Upshur37 min
Aug 22, 6:34 PM EDTSpecial Weather StatementRLXPutnam56 min
Aug 22, 6:45 PM EDTSpecial Weather StatementRLXBraxton45 min
Aug 22, 7:00 PM EDTFlash Flood WarningRLXBraxton103 min
Aug 22, 7:20 PM EDTFlash Flood WarningRLXLewis101 min
Aug 22, 7:59 PM EDTSpecial Weather StatementRLXKanawha46 min

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.